A Strange Case of Nausea, Vomiting, And Dizziness

Published on April 29, 2014
While working in the Virgin Islands I came across a case of apparent food poisoning that drove me back to the books for answers.

At 2300, a middle aged patient that owned the local Chinese restaurant arrived with their extended family in the ED. The patient complained of nausea, dizziness, mild generalized non-pulsatile headache, vomiting, and weakness that began several hours after eating bamboo soup. The patient also reported minimal epigastric upset, but no diarrhea. They denied fever, chills, but had mild chest discomfort. The bamboo soup came from a bag found in the stockroom with a Chinese label only, and was composed primarily of water, bamboo and garlic. To this the patient added soy sauce to taste. No one else in the family had partaken of the soup, and all were asymptomatic. The patient’s spouse was very concerned and suspicious, providing the above history in broken English. Past Medical History was significant for Hypertension, and diet controlled Diabetes. Medications included Metoprolol 50 mg daily and Baby aspirin.

On Physical exam, the patient was afebrile, mildly dehydrated with a pulse of 117, respiratory rate of 24, and a mildly elevated blood pressure of 142/92. The patient was a well-nourished, well developed and pale, non-English speaking only. HEENT was unremarkable. Neck supple, non-tender, no lymphadenopathy. Cardiac auscultation was tachycardic, and without murmur, rubs nor gallop. Lungs were clear. There was hyperactive bowel sounds with minimal epigastric tenderness, without rebound nor guarding and no organomegaly. The rest of the physical exam was non-contributory, except a reduction of deep tendon reflexes throughout to 1+. Blood sugar was 123 mg/dl, EKG was sinus tachycardia without ischemic change. CBC, Comprehensive metabolic panel, amylase, lipase, urinalysis, and cardiac markers were ordered, and all were essentially normal.

The patient was treated initially as food poisoning with supportive measures including IV normal saline 2 liter bolus, Ondansetron 4 mg IV, Meclizine 25 mg by mouth, and observation. However, on the completion of therapy the patient had failed to improve and in fact was reporting greater weakness. By 0200, the hectic pace of a Friday night in the ED was slowing and it gave me a chance to ponder the case. An alarm bell began to ring distantly and in the back of my memory. This drove me to the literature. Having seen Vietnamese and Chinese patients during residency, I faintly recalled a rare form of poisoning. The literature confirmed cyanide poisoning from bamboo.

Galvanized into action, a call to the night pharmacist revealed that all Cyanide Antidote kits were expired and disposed. This led to an all department search for Vitamin B12. Normal antidote dose is 5 grams, but all we were able to muster is 117 mg, or 117 vials. While the IV infusion was being prepared a Cyanide level was drawn, time to result: two weeks. Following infusion, the result was near miraculous as weakness, and all other symptoms resolved, and the patient, like the rest of the family were smiling as the patient was transferred to the ICU. The following day a Cyanide Antidote Kit was air lifted from Puerto Rico to complete the therapy, and the patient was discharged after an uneventful clinical course two days later.

DISCUSSION Taxiphyllin, a cyanogenic glycoside, is the predominant glycoside found in bamboo, as well as certain African cassava species, bitter almonds, and another two thousand plant species.(1) During hepatic hydrolysis by glucosidase, taxiphyllin releases hydrogen cyanide and aldehyde into the blood stream. The antidote Hydroxocobolamin (Vitamin B12) combines with cyanide to form cyanocobolamin which is renally excreted. (2) The Cyanide Antidote Kit contains amyl nitrite pearls, sodium nitrite, and sodium thiosulfate. Amyl and sodium nitrites induce methemoglobin in red blood cells, which combines with cyanide, thus releasing cytochrome oxidase enzyme. Inhaling crushed amyl nitrite pearls is a temporizing measure before IV administration of sodium nitrite. Sodium thiosulfate enhances the conversion of cyanide to thiocyanate, which is renally excreted. Thiosulfate has a somewhat delayed effect and thus is typically used with sodium nitrite for faster antidote action. (3) Both Hydroxocobolamin and the Cyanide Antidote Kit are recognized by the FDA for treatment of cyanide or suspected cyanide poisoning. This case illustrates an important but rarely considered cause for cyanide poisoning.

e.g. Global, Research, or India
e.g. Features, Opinion, or Research
Browse by Category
    Most Popular
      Download Latest Issue
      Issue 19